Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Sep 20, 2021, 12:13 AM CDT for Stutsman County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2021, 12:13 AM CDT (05:13 UTC)
- Expired
- Sep 20, 2021, 1:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
- Hail
- 0.88 in
- Wind
- 40
County Stutsman County, ND
The radar
The Aberdeen radar (KABR), 139 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2996 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
381
WWUS83 KBIS 200513
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
1213 AM CDT Mon Sep 20 2021
NDZ037-048-200600-
La Moure ND-Stutsman ND-
1213 AM CDT Mon Sep 20 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN LAMOURE
AND SOUTHEASTERN STUTSMAN COUNTIES THROUGH 100 AM CDT...
At 1212 AM CDT, a strong thunderstorm was located 7 miles east of
Gackle, or 22 miles southeast of Medina, moving northeast at 25 mph.
HAZARD...Wind gusts to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
LaMoure and southeastern Stutsman Counties, including the following
locations... Sydney, Millarton and Alfred.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4657 9901 4660 9904 4663 9904 4663 9907
4689 9883 4671 9853
TIME...MOT...LOC 0512Z 229DEG 23KT 4664 9899
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
TELKENWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Sep 19, 11:52 PM CDT, 21 minutes earlier.
Area forecast discussion, Sep 19, 11:52 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1152 PM CDT Sun Sep 19 2021 .UPDATE... Issued at 1127 PM CDT Sun Sep 19 2021 Currently, isolated thunderstorm activity was located over central Logan county, lifting northeast toward Jamestown. this is in that area mentioned in the last update where the MLCape remained capped, and that remains the case, but the MUCape was in that 500-1000J/KG range. This is where the strongest storms have remained this evening but have remained below severe levels. Farther west, a strong to severe storm over Corson county in north central SD has weakened, but is now pushing through Sioux County in south central ND. Higher reflectivity aloft has greatly decreased with this activity. Already strong north winds 15 to 30 mph behind the surface low and a recent gust to around 45 mph. Wouldn't be surprised to see some gust winds 0f 50 to 55 mph across eastern Sioux into Emmons county and possibly even southwest Burleigh county through 1 AM. To the east, over the far southern James River Valley, this area has remained capped all night. Forcing for ascent may overcome the lower capping eventually, but by this time the threat for a marginally severe hail stone or wind gust will be diminishing, especially after 2 AM when instability aloft really decreases. Elsewhere, showers and isolated thunder are ending in the west attim, and will end over central ND through the overnight hours. Winds have diminished in the west and will drop off in the central after midnight but may hold on until around 09-12 UTC over the JRV. UPDATE Issued at 925 PM CDT Sun Sep 19 2021 Main forecast update was for pops this evening. Convection has been trying to fire from southern Emmons into Logan county over the past hour. This is in narrow area of increasing mid level lapse rates. This is also within a tight gradient area with no MLCape to the northwest (Bismarck) and decent MLCape, but capped to the east (Ellendale) However, within this area (Linton to around Jamestown) MUCapes are around 500-1000J/kg. Wind profiles area strong but erratic. Bulk and effective shear is around 50 knots here. Surface winds are northerly and then weak as you rise above the cold front and veer to the southeast, south and then southwest before increasing quickly as you rise into the mid levels. HRRR Updraft helicities have backed off over this area since late this afternoon. Thus we think the threat of severe storms continues to diminish and looks more and more unlikely as we go through the late evening hours. The main threat would be a locally strong to severe gust given the strong winds aloft and inverted V type sounding this evening at Bismarck. Updated text products will be sent shortly. UPDATE Issued at 551 PM CDT Sun Sep 19 2021 At 6 PM CDT a cold front was situated from around Grand Forks to Mobridge SD, then back west to and area of low pressure north of Rapid City SD. Along this frontal boundary, including the James River Valley there remains quite a bit of instability aloft, with strong shear (40-50 knots) in place, but with some low level capping remaining near the surface. This area seems to have the greatest potential for some strong to severe storms this evening, if there is enough forcing for ascent. Currently the Daytime cloud phase RGB satellite imagery is not showing much in the way of agitation within the cu field over the southern James River Valley. There does look still be a window of a couple hours for potential development this evening. Will need to monitor. Farther west, the RGB imagery is showing a little more vertical development over far southwest ND and into southeast Montana. However, this area is behind the cold front and the shear is quite strong, the profile for severe convection is not favorable. As you move east of here into far south central ND, and eventually to the JRV mentioned above, there may be a brief window for a strong to possibly severe storm as we go through the early evening hours. What we also will need to monitor is a period of strong environmental winds, currently over western ND moving eastward through the southwest and south central this evening. Shower activity may help mix down the stronger winds aloft. And if there is some elevated convection, it's not out of the question that we could get a severe wind gust this evening south central into the JRV. Late tonight, as the upper trough approaches, there will be another band of showers moving through from west to east. && .SHORT TERM...(This evening through Monday) Issued at 329 PM CDT Sun Sep 19 2021 A cold front looks to bring showers, a few thunderstorms, and breezy to windy conditions through tonight. Surface cold front currently in western ND will continue to push eastward through tonight. Ahead of this front will be dry with some breezy conditions. This could bring some near critical fire danger at times through the early evening. A line of showers will then shortly follow this front, as currently seen in eastern MT. Look for these showers to also push eastward through this evening and tonight. As this front enters into the more moist and conditionally unstable eastern portions, a few thunderstorms may develop. Shear is fairly strong along this front, while some sr helicity will also be present. DCAPE will also increase somewhat ahead of the front. The result could be an isolated stronger storm for southeastern portions later this evening into the early overnight hours. With the amount of wind along the front, strong winds will be the main threat although some hail up to the size of a quarter is possible. The other impact from this front could be a brief period of strong winds this evening. Pressure rises are fairly decent this evening, with strong winds aloft all along the front. The result could be some brief advisory level winds, especially in the southwest. Confidence is not high enough for any highlights at this time. Behind this front temperatures will cool into the 40s tonight, with 50s across the east. Post frontal conditions then look to be found for Monday. Look for temperatures to be cooler and generally in the 60s. Breezy northwest winds may also linger across much of the area. The unsettled northwest flow could also provide for a few lingering showers on Monday, mainly in southern portions. An isolated thunderstorm is possible, mainly in southeastern portions. .LONG TERM...(Monday night through Sunday) Issued at 329 PM CDT Sun Sep 19 2021 Overall look for dry conditions with near to slightly above normal temperatures during the long term period. A broad trough pattern looks to linger for Monday night through Tuesday. The result though will be cooler and dry conditions with highs in the 60s and lows in the upper 30s to 40s. Weak ridging then builds in for Wednesday, bringing warmer and dry conditions. This will lower RH values and bring increased southwesterly winds. This could at least elevate the fire danger and perhaps bring some near critical fire danger. A weak and mainly dry front then looks to move through Thursday and Friday. This will cool temperatures back to near normal readings, although dry and breezy conditions could continue to elevate the fire weather danger. Another upper level ridge then builds back in for the weekend. This looks to warm temperatures and bring continued dry conditions. Low RH values could again elevate the fire weather danger, although winds should remain on the lighter side with this ridge. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1127 PM CDT Sun Sep 19 2021 Showers and thunderstorms to impact KBIS and KJMS TAF sites early in the 06Z TAF period. Strong northerly winds also at these sites early in the TAF period. Band of showers and thunderstorms will exit central ND during the early overnight hours, and linger in the JRV through around 09 UTC. A band of MVFR clouds is expected to develop from around KBIS to KJMS with MVFR ceilings possibly at KBIS around 09-11 UTC, but with the uncertainty kept MVFR cigs out of KBIS attim. MVFR cigs forecast at KJMS around 10Z through 17Z. Winds over central ND will diminish late tonight and then pick up across all of western and central ND Monday afternoon out of the northwest. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...Anglin LONG TERM...Anglin AVIATION...TWH
Hazardous weather outlook, Sep 19, 9:49 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 949 PM CDT Sun Sep 19 2021 NDZ036-037-045>048-050-051-210300- Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 949 PM CDT Sun Sep 19 2021 /849 PM MDT Sun Sep 19 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Thunderstorms are possible tonight. One or two storms may become severe with the possibility of hail to the size of quarters and wind gusts up to 60 mph. A brief period of strong winds are possible tonight with passage of a cold front. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-017>023-025-031>035-040>044-210300- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Slope- Hettinger-Grant-Bowman-Adams- 949 PM CDT Sun Sep 19 2021 /849 PM MDT Sun Sep 19 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible tonight. Severe weather is not expected. A brief period of strong winds are possible tonight with passage of a cold front. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Sep 19, 8:09 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
809 PM CDT SUN SEP 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM NON-TSTM WND GST 1 NNW HETTINGER 46.02N 102.65W
09/19/2021 M52 MPH ADAMS ND ASOS
ASOS STATION KHEI HETTINGER AIRPORT.
SUSTAINED WIND SPEED WAS 35 MPH.
&&
MHSpecial weather statement, Sep 19, 9:48 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Bismarck ND
948 PM CDT Sun Sep 19 2021
NDZ046-200315-
Emmons ND-
948 PM CDT Sun Sep 19 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN EMMONS
COUNTY THROUGH 1015 PM CDT...
At 947 PM CDT, a strong thunderstorm was located near Strasburg, or
11 miles south of Linton, moving northeast at 15 mph.
HAZARD...Wind gusts to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Emmons
County, including the following locations... Hull.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4629 10014 4628 9988 4617 9988 4594 10015
4594 10040
TIME...MOT...LOC 0247Z 211DEG 14KT 4611 10014
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HOLLANSpecial weather statement, Sep 20, 12:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1213 AM CDT Mon Sep 20 2021
NDZ037-048-200600-
La Moure ND-Stutsman ND-
1213 AM CDT Mon Sep 20 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN LAMOURE
AND SOUTHEASTERN STUTSMAN COUNTIES THROUGH 100 AM CDT...
At 1212 AM CDT, a strong thunderstorm was located 7 miles east of
Gackle, or 22 miles southeast of Medina, moving northeast at 25 mph.
HAZARD...Wind gusts to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
LaMoure and southeastern Stutsman Counties, including the following
locations... Sydney, Millarton and Alfred.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4657 9901 4660 9904 4663 9904 4663 9907
4689 9883 4671 9853
TIME...MOT...LOC 0512Z 229DEG 23KT 4664 9899
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TELKENThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 9:48 PM CDT | Special Weather Statement | BIS | Emmons | 27 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.